Medical Specialty >> Nephrology

Doctors Lounge - Nephrology Answers

Back to Nephrology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/09/2017.

Forum Name: Miscellaneous Nephrology Topics

Question: syndromes


 Anonymous - Fri Mar 07, 2003 11:15 pm

What is Goodpastures Syndrome and what can lead to this?
 Dr. Yasser Mokhtar - Fri Mar 07, 2003 11:15 pm

User avatar Dear Rebeca,

Thank you very much for using our website.

Goodpasture's syndrome is a disease that affects the kidneys and the lungs.

It is caused by the presence of antibodies directed against structures in the kidneys and the lungs causing destruction of these structures and subsequent rapidly progressive kidney failure and bleeding in the lungs. Why these antibodies develop, no body knows for sure.

Patients may have cough, shortness of breath, and couhing up blood which may vary from small amounts to life-threatening massive amounts. In almost three fourths of cases, lung hemorrhage precedes or is coincident with the kidney disease.

Some patients may have symptoms of weakness, fatigue, weight loss, chills, and fevers, whereas others may have skin rash, nausea and vomiting, and joint pain at onset. The patient may also present with hypertension, edema, blood in the urine and reduced kidney function. Kidney function is usually already reduced at presentation and may deteriorate from normal to levels requiring dialysis in a matter of days to weeks.

Once more, thank you very much for using our website https://www.doctorslounge.com and hope this helped.

Yasser Mokhtar, M.D.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us